Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 191, NWS Memphis, TN

December 17, 2016Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Dec 17, 2016, 2:51 PM CST for Pemiscot County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 17, 2016, 2:51 PM CST (20:51 UTC)
Expired
Dec 17, 2016, 3:15 PM CST
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Pemiscot County, MO

The radar

The Paducah radar (KPAH), 112 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 1:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

815 
WUUS54 KMEG 172051
SVRMEG
MOC155-172115-
/O.NEW.KMEG.SV.W.0191.161217T2051Z-161217T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
251 PM CST SAT DEC 17 2016

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Pemiscot County in southeastern Missouri...

* Until 315 PM CST

* At 251 PM CST, a severe thunderstorm was located over Wardell, or 9
  miles northwest of Hayti, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Portageville, Wardell, Bolton, Bragg City, North Wardell,
  Homestown, Hayward, Peach Orchard, Stanley, Stewart and Swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri...and western Tennessee.

LAT...LON 3640 8967 3640 8964 3641 8961 3640 8959
      3638 8958 3635 8955 3634 8959 3634 8960
      3633 8962 3625 8996 3639 8996 3639 8975
      3642 8974 3643 8973
TIME...MOT...LOC 2051Z 246DEG 20KT 3634 8986 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
737 
WWUS54 KMEG 172054
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
254 PM CST SAT DEC 17 2016

MOC155-172115-
/O.CON.KMEG.SV.W.0191.000000T0000Z-161217T2115Z/
Pemiscot MO-
254 PM CST SAT DEC 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CST
FOR NORTHERN PEMISCOT COUNTY...

At 254 PM CST, a severe thunderstorm was located over Wardell, or 9
miles northwest of Hayti, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Portageville, Wardell, Bolton, Bragg City, North Wardell, Homestown,
Hayward, Peach Orchard, Stanley, Stewart and Swift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri...and western Tennessee.

LAT...LON 3640 8967 3640 8964 3641 8961 3640 8959
      3638 8958 3635 8955 3634 8959 3634 8960
      3633 8962 3625 8996 3639 8996 3639 8975
      3642 8974 3643 8973
TIME...MOT...LOC 2054Z 246DEG 20KT 3635 8984 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
819 
WWUS54 KMEG 172106
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
306 PM CST SAT DEC 17 2016

MOC155-172116-
/O.EXP.KMEG.SV.W.0191.000000T0000Z-161217T2115Z/
Pemiscot MO-
306 PM CST SAT DEC 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PEMISCOT COUNTY WILL
EXPIRE AT 315 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CST for southeastern
Missouri...and western Tennessee.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Memphis.

LAT...LON 3640 8967 3640 8964 3641 8961 3640 8959
      3638 8958 3635 8955 3634 8959 3634 8960
      3633 8962 3625 8996 3639 8996 3639 8975
      3642 8974 3643 8973
TIME...MOT...LOC 2106Z 246DEG 20KT 3636 8980 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 2:51 PM CST, 0 minutes earlier.

Area forecast discussion, Dec 17, 2:51 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
251 PM CST Sat Dec 17 2016

.DISCUSSION...
Active weather over the 18 hours across the Midsouth, with severe
storms this afternoon and evening followed by possible light
freezing precipitation late tonight.

Midafternoon temperatures were running around 25 degrees above
normal as a tropical maritime airmass prevailed over the Midsouth.
100mb mixed-layer CAPE was nearing 1500 J/KG. This instability
should be increasingly tapped by storms as the elevated mixed
layer erodes with midlevel height falls through early evening.
Assuming storms become rooted in the near boundary layer, sufficient
vertical shear will exist to support rotating updrafts and a
tornado threat into middle evening. Severe weather threat will
fall to zero behind the Arctic front as is slowly drops to near
the I-40 corridor by 9 PM CST. This will be the strongest Arctic
cold frontal passage of the season thus far.

Regarding overnight winter weather potential, little has changed
from earlier forecast. 12Z NAM/GFS and later HRRR/RUC models show
rainfall ending around the time surface temps fall below freezing.
A Winter Weather Advisory was issued earlier for locations where
there is most likely to be subfreezing temps overlapping with
light rain. Precip should exit areas east of the Natchez Trace
Parkway near or shortly after sunrise Sunday.

The center of the 1041mb Arctic surface pressure ridge will lift
from the Kansas City area midafternoon Sunday, eastward along the
I-70 corridor. Sufficient low level pressure gradient will remain
across the Midsouth to keep surface winds up in the mixed shallow
Arctic layer. A Wind Chill Advisory for early Monday will likely
be issued on Sunday for areas along and north of I-40.

After clear calm and cold Tuesday morning, temps should gradually
moderate as the Arctic pressure ridge center lifts to the mid-
Atlantic coast. Weak low level southerly flow will return modified
maritime air on Wednesday, ahead of a fast moving midlevel shortwave.
Rainfall chances will remain limited over the Midsouth, better
focused to the south and east toward the coast in the vicinity of
richer low level moisture.

12Z GFS and ECMWF models dig a deeper trof over the southern
plains late in the week, but with significant timing differences
developing by Christmas day. The ECMWF is the more progressive of
the two and more in line with previous model consensus. In any
case, milder temps and a return of rain chances appear on order
late in the week.

PWB

&&

.AVIATION...
18Z TAF cycle

Winds, ceilings, weather all a problem this cycle. Strong and gusty
southerly winds to continue this afternoon. Winds will veer to
northwesterly and blustery early this evening. Rain and
thunderstorms could come in this afternoon and last into the
evening. Then freezing drizzle possible at Jonesboro and Memphis.
Ceilings to drop below 1000 feet after frontal passage.

WER

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Clay-Craighead-Crittenden-Greene-Lawrence-
     Mississippi-Poinsett-Randolph.

MO...Winter Weather Advisory from 10 PM this evening to 6 AM CST
     Sunday for Dunklin-Pemiscot.

MS...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Alcorn-Benton MS-DeSoto-Marshall-Prentiss-Tippah-
     Tishomingo.

TN...Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
     for Benton TN-Carroll-Chester-Crockett-Decatur-Dyer-Fayette-
     Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-Lake-
     Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Dec 17, 1:59 PM CST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
159 PM CST SAT DEC 17 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
159 PM CST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER THE MIDSOUTH
THROUGH LATE THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE WEATHER THREAT. ONE OR TWO TORNADOES WILL ALSO BE POSSIBLE.
THE SEVERE WEATHER THREAT WILL GRADUALLY MOVE FROM NORTHEAST
ARKANSAS...THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE THIS
AFTERNOON...TO NORTH MISSISSIPPI LATE THIS EVENING.

SIGNIFICANTLY COLDER AIR WILL ARRIVE TONIGHT...BEHIND AN ARCTIC
COLD FRONT. THERE MAY BE AN HOUR OR TWO WHERE SUBFREEZING TEMPERATURES
CHANGE THE GRADUALLY DIMINISHING LIGHT RAIN OVER TO LIGHT FREEZING
RAIN AND SLEET LATE THIS EVENING AND OVERNIGHT. ONLY MINOR
ACCUMULATIONS OF ICE ARE EXPECTED...BUT THIS MAY BE SUFFICIENT TO
CREATE SLICK SPOTS ON ELEVATED SURFACES AND BRIDGES. FOR
ADDITIONAL INFORMATION...SEE THE LATEST WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUBFREEZING WIND CHILLS WILL BE POSSIBLE EARLY MONDAY MORNING
ALONG AND NORTH OF THE INTERSTATE 40 CORRIDOR...INCLUDING THE
MEMPHIS METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

PWB

In the hours before

Special weather statement, Dec 17, 2:04 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
204 PM CST SAT DEC 17 2016

ARZ009-018-MOZ113-172030-
Greene AR-Clay AR-Dunklin MO-
204 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 230 PM CST FOR...

Eastern Greene County in eastern Arkansas...
Southeastern Clay County in eastern Arkansas...
Dunklin County in southeastern Missouri...

At 203 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Cardwell, or 7
miles south of Marmaduke.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...southeastern Clay and Dunklin Counties
should monitor this storm closely.

LAT...LON 3639 8996 3600 8997 3599 9048 3615 9047
TIME...MOT...LOC 2003Z 240DEG 49KT 3607 9036
Special weather statement, Dec 17, 2:30 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Memphis TN
230 PM CST SAT DEC 17 2016

ARZ018-172100-
Greene AR-
230 PM CST SAT DEC 17 2016

...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 300 PM CST FOR...

Greene County in eastern Arkansas...

At 230 PM CST...a strong thunderstorm producing Pea size hail or
larger and winds at least 40 mph was located near Evening Star, or
near Crowleys Ridge State Park.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in Greene County should monitor this storm closely.

LAT...LON 3626 9032 3597 9044 3597 9085 3626 9068
TIME...MOT...LOC 2030Z 246DEG 39KT 3612 9068

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 12:16 PM CSTWinter Weather AdvisoryMEGDunklin, Pemiscot18 hr
Dec 17, 2:04 PM CSTSpecial Weather StatementMEGDunklin26 min
Dec 17, 2:21 PM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot39 min
Dec 17, 3:13 PM CSTSpecial Weather StatementMEGDunklin32 min
Dec 17, 3:25 PM CSTSevere Thunderstorm WarningMEGDunklin7 min
Dec 17, 4:27 PM CSTSevere Thunderstorm WarningMEGDunklin, Pemiscot48 min
Dec 17, 4:34 PM CSTTornado WarningMEGDunklin26 min
Dec 17, 4:45 PM CSTTornado Warning Tornado observedMEGPemiscot23 min
Dec 17, 5:04 PM CSTSevere Thunderstorm WarningMEGPemiscot41 min
Dec 17, 5:51 PM CSTSevere Thunderstorm WarningMEGPemiscot39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.